Texas, 2018

Damaging Wind in Texas, July 7, 2018

July 7, 2018 · NWS MAF · 1 event in 1 county or zone

A broad upper ridge was over the Four Corners region. There was good surface heating and moisture in place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A broad upper ridge was over the Four Corners region. There was good surface heating and moisture in place. Remaining boundaries from thunderstorms from the previous day were across the area. These conditions resulted in a thunderstorm that produced wind damage in West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 7, 1:29 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 7, 1:29 PM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
229 PM CDT Sat Jul 7 2018

.DISCUSSION...
Once again, not much change to the previous forecast with below
normal temperatures and decent rain chances expected for the next
several days. West Texas and Southeast New Mexico will remain under
deep east/southeasterly flow through this weekend as a broad upper
ridge, currently centered near Colorado/Four Corners region, slowly
migrates toward the Central Plains. This, along with increased cloud
cover/rain, will keep high temperatures generally in the upper 80s
to low 90s for most areas through at least the early part of next
week.

Good coverage of showers and thunderstorms across the eastern half
of the forecast area yesterday and a small area of activity
brought welcomed rainfall to portions of Southeast New Mexico this
morning. Currently, scattered thunderstorms already developing
across the region as temperatures heat up with abundant moisture
in place. Much like yesterday, expect thunderstorms to continue
through this evening. Initially thought that maybe we would get a
lull in rain chances Sunday, however latest model runs suggest a
slow- moving shortwave, currently moving through northern NM, will
take its time moving SW and perhaps even become somewhat
elongated/sheared NE to SW. This will provide some weak upper
diffluence/lift over the area, resulting in another round of
scattered convection Sunday. Monday/Tuesday, a weakening inverted
trough translating west through south-central TX looks to keep
thunderstorms in the forecast with best chances along/south of
I-10 and in the higher terrain regions during this time. Well
above normal precipitable water values will remain in place today
through Monday and the potential for some localized heavy
rainfall/flash flooding will continue, especially for areas that
receive multiple rounds of rainfall.

Early next week, the upper ridge becomes centered over the Central
Plains and weak easterly flow aloft will be maintained through much
of the week. Therefore, temperatures should be slow to warm
Wednesday through Saturday with highs in the mid to upper 90s by
Saturday. Rain chances will be nil most areas mid-late next week but
think the higher terrain regions could see some thunderstorms
during the afternoon hours with daytime heating and weak E/SE
upslope flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     71  90  71  88 /  30  30  20  40
Carlsbad                       68  89  69  88 /  30  40  40  30
Dryden                         72  90  73  88 /  40  40  40  40
Fort Stockton                  69  87  69  85 /  30  30  30  40
Guadalupe Pass                 65  83  66  82 /  30  30  40  30
Hobbs                          66  86  66  85 /  30  30  20  30
Marfa                          61  83  62  80 /  30  30  30  40
Midland Intl Airport           71  89  71  87 /  30  30  30  40
Odessa                         70  89  71  87 /  30  30  30  30
Wink                           70  90  71  89 /  30  30  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

10/27
Hazardous weather outlook, Jul 7, 1:26 PM CST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
226 PM CDT Sat Jul 7 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
226 PM CDT Sat Jul 7 2018 /126 PM MDT Sat Jul 7 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible today and tonight across much of
Southeast New Mexico and West Texas. The primary threat is locally
heavy rainfall which could potentially lead to localized flash
flooding and occasional lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jul 7, 3:53 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
453 PM CDT SAT JUL 7 2018

TXZ068-069-072245-
Crane TX-Upton TX-
453 PM CDT SAT JUL 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CRANE AND CENTRAL
UPTON COUNTIES UNTIL 545 PM CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rankin, moving northwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Crane, Rankin, King Mountain and Crane County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3108 10199 3108 10208 3141 10244 3158 10194
      3120 10179
TIME...MOT...LOC 2153Z 138DEG 14KT 3120 10197

29

The radar

The El Paso radar (KEPZ), 200 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Culberson

When
July 7, 3:55 PM CST to 3:56 PM CST
Where
Culberson County, Van Horn
Measured
78 kt (90 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
31.050, -104.820

A thunderstorm moved across Culberson County and produced wind damage in Van Horn. A large tin roof was blown off of a building and onto a highway. There was other wind damage around town such as fences and power lines blown down. The damage was likely caused by a microburst. The cost of damage is a very rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765364.